MAUDE Adverse Event Report: STRYKER NEUROVASCULAR CORK TARGET 360 SOFT 4MM X 10CM; DEVICE, NEUROVASCULAR EMBOLIZATION

STRYKER NEUROVASCULAR CORK TARGET 360 SOFT 4MM X 10CM; DEVICE, NEUROVASCULAR EMBOLIZATION
Catalog Number M0035474100
Medical Device Problem Codes Break (1069); Migration (4003)
Health Effect - Clinical Codes Stroke/CVA (1770); Death (1802); Hemorrhage, Cerebral (1889)
Date of Event 07/05/2018
Type of Reportable Event Death
Additional Manufacturer Narrative
Device not returned.
 
Event or Problem Description
During a coil procedure of a ruptured 7 mm posterior communicating artery (pcomm) aneurysm, the physician reported that when placing the third coil into the aneurysm, the coil pushed the microcatheter out of the aneurysm.When the physician was trying to pull the coil back and reposition the delivery wire, the coil snapped proximally.The physician then tried to pull back the coil with the microcatheter; however, the coil migrated across the pcomm into the internal carotid artery (ica) and occluded the middle cerebral artery-m2 segment for more than 10 minutes.A snare device was used to retrieve the coil out of the patient¿s body.Half dose of abciximab (reopro) medication was given to the patient and the aneurysm was coiled further and stent was placed in the parent vessel.The next morning post procedure, the patient re-bled from the same aneurysm and passed away.The physician indicated that the initial reason for the patient death was due to the coil breaking but the final cause of death was due to the anti-platelet (reopro) medication given to the patient to stop stroke because the coil had migrated.
 
Additional Manufacturer Narrative
The device history record (dhr) review confirms that the device met all material, assembly and performance specifications.The subject device was not returned for analysis; therefore, visual, dimensional and functional testing could not be performed.In the case of this complaint it is most likely that the coil broke and migrated during the procedure due to some handling issues or procedure factors encountered during use, as reported that the surgeon tried to push the coil in aneurysm and when failed he tried to pull back the coil along with the microcatheter which led to further rupturing of the aneurysm and the coil migrated.As per the additional information provided, no damage was noted to the device prior to use and the device was prepared as per direction for use (dfu).An assignable cause of procedural factors was assigned to the as reported issues ¿nv ¿ main coil migration¿ and ¿nv ¿ coil broken fractured¿, since the issue is associated with a product that meets stryker design and manufacture specifications and was used in according with the dfu but due to procedural and/or anatomical factors during use, the device performance was limited.Based on the investigation results and available information an assignable cause of anticipated procedural complication will be assigned to the as reported issues ¿nv - patient hemorrhage, blood loss with sequelae¿ ¿nv ¿ patient stroke¿, and ¿nv ¿ patient death¿, since the issues are due to a known physiological effect of the procedure and/or patient condition noted with the directions for use, device labelling and/or risk documentation files.
 
Event or Problem Description
During a coil procedure of a ruptured 7mm posterior communicating artery (pcomm) aneurysm, the physician reported that when placing the third coil into the aneurysm, the coil pushed the microcatheter out of the aneurysm.When the physician was trying to pull the coil back and reposition the delivery wire, the coil snapped proximally.The physician then tried to pull back the coil with the microcatheter; however, the coil migrated across the pcomm into the internal carotid artery (ica) and occluded the middle cerebral artery-m2 segment for more than 10 minutes.A snare device was used to retrieve the coil out of the patient¿s body.Half dose of abciximab (reopro) medication was given to the patient and the aneurysm was coiled further and stent was placed in the parent vessel.The next morning post procedure, the patient re-bled from the same aneurysm and passed away.The physician indicated that the initial reason for the patient death was due to the coil breaking but the final cause of death was due to the anti-platelet (reopro) medication given to the patient to stop stroke because the coil had migrated.
 
Additional Manufacturer Narrative
In the case of this complaint it is most likely that the coil broke and migrated during the procedure due to some handling issues or procedure factors encountered during use, as reported that the surgeon tried to push the coil in aneurysm and when failed he tried to pull back the coil along with the microcatheter which led to further rupturing of the aneurysm and the coil migrated.As per the additional information provided, no damage was noted to the device prior to use and the device was prepared as per direction for use (dfu).An assignable cause of procedural factors was assigned to the as reported issues ¿nv ¿ main coil migration¿ and ¿nv ¿ main coil broken/fractured¿, since the issue is associated with a product that meets stryker design and manufacture specifications and was used in according with the dfu but due to procedural and/or anatomical factors during use, the device performance was limited.Based on the investigation results and available information an assignable cause of anticipated procedural complication will be assigned to the as reported issues ¿nv - patient hemorrhage, blood loss with sequelae¿ ¿nv ¿ patient stroke¿, and ¿nv ¿ patient death¿, since the issues are due to a known physiological effect of the procedure and/or patient condition noted with the directions for use, device labelling and/or risk documentation files.As reported code was corrected from nv ¿ coil broken/fractured¿ to nv ¿ main coil broken/fractured¿.
 
Event or Problem Description

Brand Name
TARGET 360 SOFT 4MM X 10CM
Common Device Name
DEVICE, NEUROVASCULAR EMBOLIZATION
Manufacturer (Section D)
STRYKER NEUROVASCULAR CORK
ida industrial estate
model farm road
cork NA
MDR Report Key7733125
Report Number3008881809-2018-00325
Device Sequence Number11113958
Product Code HCG
UDI-Device Identifier07613252192756
UDI-Public07613252192756
Combination Product (Y/N)N
Initial Reporter CountryGB
PMA/510(K) Number
K153658
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/10/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/30/2020
Device Catalogue NumberM0035474100
Device Lot Number20145933
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 07/05/2018
Supplement Date Received by Manufacturer08/15/2018
09/19/2018
Initial Report FDA Received Date07/30/2018
Supplement Report FDA Received Date09/12/2018
10/10/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SL-10 MICROCATHETER (STRYKER); STENT (UNKNOWN)
Outcome Attributed to Adverse Event Death;
Patient Age58 YR
Patient Weight50